Publication Details

Figtree, M. Clare., Miyakis, S., Tanaka, K., Martin, L., Konecny, P. & Krilis, S. (2009). Dapsone hypersensitivity syndrome causing disseminated intravascular coagulation. BMJ Case Reports, 2009 1257, 1-4.


Dapsone hypersensitivity syndrome is an idiosyncratic reaction to this drug and can present with different clinical manifestations of varying severity. We describe a patient with disseminated intravascular coagulation (DIC) as an adverse reaction to dapsone. To the best of our knowledge, this is the first time it has been described in the literature. She presented with fever, rash and abdominal pain; she also had marked eosinophilia and features suggestive of oxidative haemolysis. Her course was complicated by DIC, splenic infarction and gastrointestinal bleeding. Extensive investigations did not reveal any alternative aetiology. She was initially treated with supportive measures and folic acid; steroids were administered later, following clinical deterioration. There was gradual improvement and the steroids were tapered. The patient recovered fully and remains well; her underlying chronic dermatologic condition is under satisfactory control with other medications.



Link to publisher version (DOI)